Tornadoes · United States · Nebraska · 2022
EF1 tornado, Douglas, Nebraska, April 29, 2022
This EF1 tornado ran 0.8 miles across Otoe County on April 29, 2022, touching down at 8:10 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 29, 2022
- Touchdown
- 8:10 PM CDT (01:10 UTC)
- Lifted
- 8:12 PM CDT (01:12 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Otoe County
- Touchdown point
- 40.530, -96.390
- Lift-off point
- 40.550, -96.390
- Record number
- 2204291910-01
The damage survey
11 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- Wind damage destroyed as calving barn. Some large branches down.
- Shed door may have been open to the wind.
- Shed destroyed around tractor
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A negatively tilted trough and a strong mid-level jet resulted in a severe weather outbreak across the area. Three tornadoes were observed, 1 near Schuyler and 2 more near Douglas in Otoe County. Severe hail and damaging wind gusts were also reported.
An EF1 tornado downed trees, collapsed a barn, damaged sheds, and tore shingles off a home. It was on the ground for 2 minutes, had a path length of 0.8 miles, and was a bout 100 yards wide. Max winds were estimated at 93 mph.
Brief touchdown of tornado at a farm that destroyed a shed and a damaged another shed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Apr 29, 6:38 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 29, 6:38 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Fri Apr 29 2022
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 341 PM CDT Fri Apr 29 2022
Tonight...
A potent storm system will affect the region this evening bringing
the threat of significant severe to eastern Nebraska and southwest
Iowa.
Early morning thunderstorms moving out of southwest Iowa managed to
produce some severe gusts with evaporative processes behind a
departing mesolow. Brief clearing behind this precipitation will
allow a robust CAPE corridor of 1500-3000 J/kg over south-central
Nebraska. Storms firing to our east late this afternoon will reach
our forecast area in eastern Nebraska around 6-7 PM this evening.
Large looping hodographs indicate strong rotation in the lower
levels. SRH will increase to around 300 m2s2 in the 0-1 km range,
with surface winds backed to the southeast ahead of the incoming
low. Should any supercells develop out ahead of the primary line of
storms, they could pose an initial tornado threat. Given the strong
forcing, expect storms to intensify very quickly. This will likely
lead convection to quickly congeal into a QLCS/supercell combo with
the potential for large hail, strong winds and tornadoes, eventually
transitioning to a QLCS with the potential for strong winds along
with an embedded mesovorticy tornado threat. The latest SPC outlook
seems to hit the mark highlighting the primary threat across far
southeast Nebraska, with an enhanced risk spreading across all of
the forecast area, except for northeast Nebraska.
Heavy rain remains a concern as well, given the heavy rain that fell
last night. Platte and Madison counties would be especially
vulnerable after having received reports of up to 10" of
rainfall.
Saturday and Sunday...
A tightening pressure gradient on the back side of the passing low
will bring gusty northwest winds to the region Saturday. Gusts up to
45kts will be possible over northeast Nebraska, prompting us to
hoist Wind Advisory for that area.
Lingering precipitation will finally exit to the northeast Saturday
night, allowing dry weather to prevail on Sunday. While not as
breezy, gusty winds up to 30 kts are expected to persist into
Sunday.
Next Week...
Active weather will continue next week, with another round of strong
storms possible in the central plains Monday through Monday night.
Periodic showers and thunderstorm chances will continue through next
week with highs generally in the 60s and lows in the 40s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 630 PM CDT Fri Apr 29 2022
Strong to severe storms are beginning to overspread eastern
Nebraska. Expect MVFR to IFR conditions to continue as storms
roll through this evening. A brief window of VFR conditions may
return behind the line of strong storms overnight, before MVFR
cover returns Saturday morning. Northwesterly winds will wrap into
the region, as well, Saturday. Gusts of 30-40 kts will be
possible through the morning and into the afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 11 AM to 7 PM CDT Saturday for NEZ011-012-
015>018-030>033-042-043.
IA...None.
&&
DISCUSSION...KG
AVIATION...KGHazardous weather outlook, Apr 29, 3:54 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 354 PM CDT Fri Apr 29 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 354 PM CDT Fri Apr 29 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Severe storms appear likely between 6 PM and 11 PM, mainly along and south of an Albion to Sioux City line. All hazards are possible, including a few tornadoes, hail to size of limes, damaging wind gusts of 60 to 70 mph, and localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Strong northwest winds with gusts of 50 to 55 mph are possible on Saturday. Thunderstorm activity may return to the region on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Local storm report, Apr 29, 6:37 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
637 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 NE HARBINE 40.23N 96.92W
04/29/2022 E1.00 INCH JEFFERSON NE EMERGENCY MNGR
HEAVY RAIN WITH THE HAIL.
&&
TSNLocal storm report, Apr 29, 7:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
738 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL WYMORE 40.12N 96.66W
04/29/2022 E1.00 INCH GAGE NE PUBLIC
0735 PM TSTM WND GST WYMORE 40.12N 96.67W
04/29/2022 E70 MPH GAGE NE EMERGENCY MNGR
&&Local storm report, Apr 29, 7:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
749 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM FUNNEL CLOUD 1 S LEWISTON 40.23N 96.41W
04/29/2022 PAWNEE NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD.
&&
PFLocal storm report, Apr 29, 7:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
756 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST LEWISTON 40.25N 96.41W
04/29/2022 M80 MPH PAWNEE NE TRAINED SPOTTER
TRAINED SPOTTER MEASURED A PEAK WIND GUST OF
81 MPH.
&&
PFLocal storm report, Apr 29, 7:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
758 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FUNNEL CLOUD 1 NNW STAPLEHURST 40.99N 97.18W
04/29/2022 SEWARD NE PUBLIC
PUBLIC REPORTED A FUNNEL CLOUD.
&&
PFLocal storm report, Apr 29, 8:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
805 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG 1 E DAYKIN 40.32N 97.28W
04/29/2022 JEFFERSON NE EMERGENCY MNGR
BUILDING AND GRAIN BINS LOST ROOFS INTO
POWER LINES.
&&
DEWALDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.2 hours before the tornado, 87 km from the path. April 30, 2022.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -417 J/kg
- Surface CAPE
- 218 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Beatrice Municip (BIE), 41 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the touchdown began at 01:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of April 29, 2022
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 29 | 5:00 PM EDT | EF0 | Lee, FL | 0.1 | 25 | $25,000 | ||
| April 29 | 4:52 PM CDT | Unrated | Harlan, NE | 1.3 | 20 | |||
| April 29 | 5:12 PM CDT | Unrated | Harlan, NE | 0.0 | 20 | |||
| April 29 | 5:39 PM CDT | Unrated | Kearney, NE | 1.3 | 20 | |||
| April 29 | 6:31 PM CDT | EF0 | Dickinson, KS | 1.3 | 50 | |||
| April 29 | 7:05 PM CDT | EF0 | Nuckolls, NE | 4.8 | 35 | |||
| April 29 | 7:52 PM CDT | EF1 | Dickinson, KS | 4.2 | 50 | |||
| April 29 | 8:00 PM CDT | EF1 | Dickinson, KS | 21.8 | 50 | |||
| April 29 | 8:02 PM CDT | EF1 | Colfax, NE | 3.4 | 20 | |||
| April 29 | 8:03 PM CDT | EF1 | Marion, KS | 0.9 | 50 | |||
| April 29 | 8:03 PM CDT | EF1 | Pottawatomie, KS | 11.1 | 100 | |||
| April 29 | 8:03 PM CDT | EF0 | Marion, KS | 0.1 | 30 | |||
| April 29 | 8:10 PM CDT | EF0 | Marion, KS | 0.2 | 30 | |||
| April 29 | 8:10 PM CDT | EF3 | Andover tornado, KS | 12.7 | 250 | 3 | $42 million | |
| April 29 | 8:18 PM CDT | EF1 | Otoe, NE | 0.1 | 100 | |||
| April 29 | 8:19 PM CDT | Unrated | Harvey, KS | 0.2 | 50 | |||
| April 29 | 8:37 PM CDT | EF1 | Jackson, KS | 3.3 | 40 | |||
| April 29 | 8:47 PM CDT | Unrated | Butler, KS | 0.2 | 50 | |||
| April 29 | 9:05 PM CDT | EF1 | Butler, KS | 8.1 | 100 | |||
| April 29 | 9:44 PM CDT | EF1 | Greenwood, KS | 0.0 | 60 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.